|Home | About | Journals | Submit | Contact Us | Français|
Dr Fox and his colleagues (January 2005 JRSM1) describe the case of a patient who developed coronary vasospasm after a dose of aspirin, to which she had a history of allergy. The concurrence of allergic reactions with acute coronary syndromes has been well described previously. Sometimes the allergic angina syndrome (Kounis syndrome) progresses to myocardial infarction.2 Various foods and drugs have been incriminated.
This syndrome is caused by release of inflammatory mediators during mast cell degranulation. These compounds include preformed mediators such as histamine, neutral proteases (tryptase, chymase) and platelet activating factor and also newly synthesized mediators such as leucotrienes and thromboxane which have been incriminated clinically and experimentally in production of coronary spasm and/or acute myocardial infarction. However, inflammatory mediators have also been reported increased in the blood or urine of patients with acute coronary syndromes of non-allergic aetiology;3-5 moreover, degranulated mast cells have been found abundant in the coronary plaque rupture areas of such patients with recent myocardial infarction.6 For these reasons, we have suggested the existence of a final common pathway for allergic and non-allergic coronary syndromes.7
If mast cells do contribute to non-allergic coronary events, there is scope for therapy with stabilizing drugs such as sodium cromoglicate or ketotifen and with monoclonal antibody to IgE. Experimentally, Nemmar et al.8 have succeeded in abrogating late thrombotic events by stabilizing mast cell membrane with sodium cromoglicate and reducing inflammation with dexamethasone. We urge the research community to explore this possible final common pathway in allergic and non-allergic coronary syndromes.